Packing Ferrers Shapes

Noga Alon, Miklós Bóna, Joel Spencer

Research output: Contribution to journalArticle

Abstract

Answering a question of Wilf, we show that, if n is sufficiently large, then one cannot cover an n x p(n) rectangle using each of the p(n) distinct Ferrers shapes of size n exactly once. Moreover, the maximum number of pairwise distinct, non-overlapping Ferrers shapes that can be packed in such a rectangle is only Θ(p(n)/log n).

Original languageEnglish (US)
Pages (from-to)205-211
Number of pages7
JournalCombinatorics Probability and Computing
Volume9
Issue number3
StatePublished - 2000

Fingerprint

Rectangle
Packing
Distinct
Pairwise
Cover

ASJC Scopus subject areas

  • Computational Theory and Mathematics
  • Mathematics(all)
  • Discrete Mathematics and Combinatorics
  • Statistics and Probability
  • Theoretical Computer Science

Cite this

Packing Ferrers Shapes. / Alon, Noga; Bóna, Miklós; Spencer, Joel.

In: Combinatorics Probability and Computing, Vol. 9, No. 3, 2000, p. 205-211.

Research output: Contribution to journalArticle

Alon, N, Bóna, M & Spencer, J 2000, 'Packing Ferrers Shapes', Combinatorics Probability and Computing, vol. 9, no. 3, pp. 205-211.
Alon, Noga ; Bóna, Miklós ; Spencer, Joel. / Packing Ferrers Shapes. In: Combinatorics Probability and Computing. 2000 ; Vol. 9, No. 3. pp. 205-211.
@article{24ef17c87f6749599ec0c63b0281b169,
title = "Packing Ferrers Shapes",
abstract = "Answering a question of Wilf, we show that, if n is sufficiently large, then one cannot cover an n x p(n) rectangle using each of the p(n) distinct Ferrers shapes of size n exactly once. Moreover, the maximum number of pairwise distinct, non-overlapping Ferrers shapes that can be packed in such a rectangle is only Θ(p(n)/log n).",
author = "Noga Alon and Mikl{\'o}s B{\'o}na and Joel Spencer",
year = "2000",
language = "English (US)",
volume = "9",
pages = "205--211",
journal = "Combinatorics Probability and Computing",
issn = "0963-5483",
publisher = "Cambridge University Press",
number = "3",

}

TY - JOUR

T1 - Packing Ferrers Shapes

AU - Alon, Noga

AU - Bóna, Miklós

AU - Spencer, Joel

PY - 2000

Y1 - 2000

N2 - Answering a question of Wilf, we show that, if n is sufficiently large, then one cannot cover an n x p(n) rectangle using each of the p(n) distinct Ferrers shapes of size n exactly once. Moreover, the maximum number of pairwise distinct, non-overlapping Ferrers shapes that can be packed in such a rectangle is only Θ(p(n)/log n).

AB - Answering a question of Wilf, we show that, if n is sufficiently large, then one cannot cover an n x p(n) rectangle using each of the p(n) distinct Ferrers shapes of size n exactly once. Moreover, the maximum number of pairwise distinct, non-overlapping Ferrers shapes that can be packed in such a rectangle is only Θ(p(n)/log n).

UR - http://www.scopus.com/inward/record.url?scp=0442311731&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0442311731&partnerID=8YFLogxK

M3 - Article

VL - 9

SP - 205

EP - 211

JO - Combinatorics Probability and Computing

JF - Combinatorics Probability and Computing

SN - 0963-5483

IS - 3

ER -